Log in
PMRGCAuk
8,784 members14,987 posts

Help!!

I was diagnosed with PMR and GCA in May. My Pred dose has not got below 20 since beginning of July. Just keeps flaring up! Am struggling with sleep, depression (GP said caused by high prolonged doses of steroids)and real anger issues, which is unlike me. I feel so lost and sad. Please tell me I’m not alone. Today I’ve been told I have steroid induced type 2 diabetes. I really have had enough of it all now and just need to hear some positive things!

15 Replies
oldestnewest

First of all - no, you are NOT alone, lots of people on the forums have been there. Poor sleep and bad tempered is a common complaint. It WILL improve - but it is hard at the start.

If you were only diagnosed in May to be down to 20mg by July was EXTREMELY fast. Most people take 6 months to get to 20mg. The pred cured nothing - it is managing the inflammation caused by an on-going autoimmune disorder and if you try to reduce to too low a dose the symptoms will break through again and clinical studies have found there are signs of active disease even after 6 months at above 20mg and the patient having neither symptoms nor raised blood markers for inflammation. When you let it flare up and have to raise the dose that just slows everything down and puts you back. Patience is called for - on your part but, above all, on the part of the doctors since they are usually n charge of how you reduce.

To help with the steroid induced diabetes try cutting carbs drastically - no processed/white/simple carbs but lots of above ground veg to fill you up with normal amounts of fat and protein. It works - and also to avoid the steroid weight gain so many people are faced with. Lots more will be along to vouch for that approach.

8 likes
Reply

I cannot add to PMR pro,s very informative post Barnaby,l can only say that you are definitly not alone,l am sorry that you are going through such a bad time,l hope that things will improve for you before too long.Please keep posting ,you will find plenty of support on this forum.

3 likes
Reply

Hi Barnaby11, sorry to hear of your diagnosis, it sucks doesn't it!;-) bet you've asked yourself "Why me", numerous times.

I have GCA, it took me 6 months to get down to 20mgs of pred. What dose did they start you on?

It's a real shock to the system, it's no wonder you are feeling miserable and desolate, I felt the same, but it will improve for you very slowly. I was, what I would call a "bit mouthy" when I first started taking the preds but that seemed to disappear. It worked in my favour once, I was able to give a nurse a dressing down without feeling guilty.;-)

You've come to the right place for help and support, there are many in here who have both PMR and GCA.

You will improve and you will feel like yuck at times, hang in there.

Have a good old rant in here when you feel like it cause we will all understand.;)

5 likes
Reply

Thank you, I started on 70 but my gp reduced it as I was depressed and added anti depressant. My appointment with my rheumatologist isn’t until November. The plan from her was to reduce to 45 by my next appointment. So I think my problem is with GP.

2 likes
Reply

I would say that your reduction is far too quick, they need to get your GCA under control really. I started on 60mgs. You are bound to feel depressed having to cope with this disease, it's quite normal, you have a lot going at the moment.

I remember looking up the NICE site and following their advice for tapering. I had a couple of relapses following the info I was given at the hospital.

It doesn't sound like reducing the pred *has* in fact helped your depression though.

I'll hazard a guess that your illness is causing your depression.

It's a long hard road but you do come out of the tunnel eventually.

4 likes
Reply

Total agreement. Forty-five is a much more reasonable level. You will feel better. It's odd how this disease seems particularly isolating. I wonder if in part it's because we look well enough so no one knows or "gets" how rotten we often feel. If you had a broken limb you'd be getting lots more empathy and sympathy from those around you and that strengthens one. And of course we don't want to keep telling people we feel bad. I think PMR/GCA sufferers should all be issued with some sort of badge or bandage which proclaims our health status. Handle with care!

5 likes
Reply

Have you not seen a rheumatologist? GCA is a medical emergency - the same as a suspected heart attack or stroke and you should be seen within 48 hours. There are very few GPs who are competent to manage GCA and yours is apparently not one of them.

And as I now realise you HAVE seen a rheumatologist - you should be being monitored more closely by them. I think the recommendations I read the other day said every few weeks for the first few months. Not see the patient and send them away for 6 months to manage on their own. Or, even worse, to be browbeaten by a GP to reduce at a ridiculous rate. To get to 45 by November would have had you at about 55 at present - you wouldn't have had a flare. Even at 45 you probably wouldn't have flared.

I am appalled at a GP overruling the rheumy without discussing it when the expert decided you had GCA - the side effects of pred are hard, the ultimate side effect of GCA of loss of sight are devastating. Yes - your problem is definitely with your GP.

5 likes
Reply

Oh my gosh we have SO MANY SIMILARITIES!!!

Reply

Hi Barnaby11, NO, You are NOT alone! I was diagnosed with GCA & PMR in November of 2017 and I am currently on 30 mg of Pred, which is the LOWEST I have ever been on! I was as high as 60mg and as low as 40mg, before I had my first flare; then had to go up to 80mg to get any relief and had to start the taper all over again.

I too could not sleep, was a total B _ _ _h, and very depressed.

What dosage did you start at in May?

It sounds like you have reduced really quickly! Maybe too quickly? I was reducing by 5 mg every 30 days when I had my flare. I now reduce by 5 mg every 30 days.

I didn't think I'd make it this far, but I have. You will make it too.

"So far you've survived 100 percent of your worst days. You're doing great." ~ Unknown

6 likes
Reply

Hi Barnaby, you are definitely not alone I started with PMR end of Feb 2016 GCA joined the party two months later. Had to increase pred July 2017 due to a flare and am now about halfway from 9 to 8.5 mg using DSNS taper but now have a trapped sciatic nerve so having to hold the tapering until that is sorted. Your rheumy may want you to reduce by a certain date and also your GP but have either of them consulted your PMR/GCA? Thought not. I agree with all the above it isn’t a race to zero. You need lots of rest also, so pace yourself , you will feel better. There is light at the end of the tunnel, honest! Sending you a big virtual hug and hope you feel a lot more positive very soon.

4 likes
Reply

Hi, others have given you good advice...just one more bit of good news once you can reduce the Pred sensibly, your steroid induced diabetes will probably disappear. Don't despair things will improve, but you need to get your illnesses under control first and foremost, once you've done that -YOU will feel in control.

5 likes
Reply

You are not alone or lost. Depression is common amongst us - it makes everything feel bleak - do seek treatment for it. What is your tapering method? Some people relate a pattern of reduction imposed by ill informed doctors that seems designed to induce a flare.

I have had high blood sugar reported. It just puts the tin hat on everything. None of this is your fault and you will get through as Day follows night!

2 likes
Reply

You poor darling no definitely not alone far from it. You are being very brave. I’ve got steroid induced rage and agitation it’s apalling. Maybe if you read the posts I put up today it might help my rheumatologist gave some good info which I shared. Pls stay in Touch. It eases the alone feeling. Linda xxx.

Reply

And I have the almost diabetes thing too but I am trusting that goes when pred comes down

Reply

O barnaby hang in there ,we’re with you

Reply

You may also like...